Nine medical facilities in Idaho are being warned about possible exposure to patients using injectable drugs provided by the New England Compounding Center, the Idaho Department of Health and Welfare announced Wednesday.
None of the medical facilities are aware of any illnesses among their patients who received these medications, but they are contacting patients treated with the drugs and asking them to report any symptoms for infection or meningitis. Symptoms can include headache, fever, nausea and stiffness of the neck, confusion, dizziness and discomfort from bright lights.
This is part of an expanded recall of NECC injectable drugs that were received since May. Earlier, contaminated steroids had come from the pharmacy and were sent to two facilities in Idaho, Walter Knox Memorial Hospital in Emmett and Pain Specialists of Idaho in Idaho Falls.
One local man was confirmed to have contracted fungal menginitis from the steroid injection. Nationally, 233 illnesses are being investigated, including 15 deaths.
The nine additional clinics affected by the expanded recall are:
- Idaho Eye Care Center (Idaho Falls)
- Walker Spine & Sports Specialists (Idaho Falls)
- Idaho Eye Care Center (Pocatello)
- St. Luke’s Magic Valley Regional Medical Center (Twin Falls)
- Ambulatory Surgery Center of Burley (Burley)
- Saint Alphonsus Regional Medical Center (Boise)
- St. Luke’s Regional Medical Center (Boise)
- North Idaho Pain Center (Couer d’Alene)
- Orthopedic Surgery & Sports Medicine (Coeur d’Alene)
These clinics did not receive the NECC epidural steroid injections that have been associated with cases of meningitis and other illnesses around the country, but they did receive steroid and other injections used for various medical treatments.
The Food and Drug Administration expanded its investigation of possibly contaminated pharmaceuticals produced by NECC beyond the epidural steroids to include injectable drugs used for joint pain and during heart and eye surgeries. At this time, no illnesses associated with the expanded list of NECC injectable drugs have been confirmed. It is not known how many patients may be affected.
For more information, see http://www.cdc.gov/HAI/outbreaks/meningitis.html.